Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 15, NWS St. Louis, MO

May 12, 2010Knox County, Lewis County, Shelby County, Missouri

NWS St. Louis, MO issued this flash flood warning at May 12, 2010, 9:13 PM CDT for Knox County, Lewis County, Shelby County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2010, 9:13 PM CDT (02:13 UTC)
Expired
May 13, 2010, 3:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Knox County, MO, Lewis County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 196 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 452 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
452 m²/s²
0-3 km storm-relative helicity
677 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WGUS53 KLSX 130213
FFWLSX
MOC103-111-205-130800-
/O.NEW.KLSX.FF.W.0015.100513T0213Z-100513T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
913 PM CDT WED MAY 12 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOX COUNTY IN NORTHEAST MISSOURI...
  LEWIS COUNTY IN NORTHEAST MISSOURI...
  NORTHWESTERN SHELBY COUNTY IN NORTHEAST MISSOURI...

* UNTIL 300 AM CDT

* AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. UP TO TWO INCHES OF RAIN HAS FALLEN IN LESS THAN AN 
  HOUR IN THE WARNED AREA.  ADDITIONAL RAINFALL IS POSSIBLE AS 
  STORMS MOVE NORTHEAST THROUGH THE AREA OVER THE NEXT HOUR OR SO.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  EDINA...LEONARD...COLONY...GREENSBURG...KNOX CITY...LA BELLE...
  LEWISTOWN...PLEVNA AND STEFFENVILLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4031 9195 4026 9194 4026 9153 4025 9150
      3998 9177 3983 9230 3995 9229 3995 9235
      4031 9235

$$

BYRD
1 follow-up statement
034 
WGUS73 KLSX 130518
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1218 AM CDT THU MAY 13 2010

MOC103-111-205-130800-
/O.CON.KLSX.FF.W.0015.000000T0000Z-100513T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY MO-LEWIS MO-KNOX MO-
1218 AM CDT THU MAY 13 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR KNOX...NORTHWESTERN
LEWIS AND NORTHWESTERN SHELBY COUNTIES UNTIL 300 AM CDT...

AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. UP TO 
THREE INCHES OF RAIN HAS FALLEN SINCE 8 PM. MORE STORMS HAVE 
DEVELOPED AND WILL MOVE THROUGH THE AREA IN THE NEXT HOUR OR SO WITH 
ADDITIONAL HEAVY RAIN POSSIBLE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
EDINA...LEONARD...COLONY...GREENSBURG...KNOX CITY...LA BELLE... 
LEWISTOWN...PLEVNA AND STEFFENVILLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4031 9195 4026 9194 4026 9153 4025 9150
      3998 9177 3983 9230 3995 9229 3995 9235
      4031 9235

$$

BYRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 12, 7:07 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 12, 7:07 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
707 PM CDT WED MAY 12 2010

.DISCUSSION...
/343 PM CDT WED MAY 12 2010/

HAVE NOT BEEN ABLE TO GET SHOWERS/THUNDERSTORMS TO DEVELOP ACROSS
CNTRL MO AND SWRN IL NEAR I-70 ALONG AND JUST N OF WRMFNT AND ALONG
SWD MOVING OUTFLOW BOUNDARY FROM MRNG CONVECTION ACROSS NERN MO W
CNTRL IL.  STILL EXPECTING AT LEAST ISOLATED THUNDERSTORMS ALONG
THESE CONVERGENT BOUNDARIES AS THE ATMOSPHERE HAS BECOME QUITE
UNSTABLE S OF THE BOUNDARIES THIS AFTN. MORE WIDESPREAD
THUNDERSTORMS ARE EXPECTED OVER THE NWRN PORTION OF THE CWA LATER
THIS EVNG AND OVERNIGHT AS A DEVELOPING SFC LOW AND TRAILING CDFNT
APPROACH THE CWA FROM THE W AS THE MID LEVEL LOW OVER WY MOVES
NEWD INTO THE NRN PLAINS. THE BEST THREAT FOR STORMS WILL SHIFT
SLOWLY SEWD THRU THE AREA ALONG AND AHEAD OF THE SEWD ADVANCING
CDFNT. WILL CONTINUE FLASH FLOOD WATCH FOR TGT AND THU ACROSS
CNTRL AND NERN MO AS WELL AS A SMALL PORTION OF W CNTRL
IL...GENERALLY N AND W OF STL. SOME OF THESE AREAS ARE ALREADY
QUITE SATURATED WITH STREAMS RUNNING NEAR BANKFULL DO TO THE HEAVY
RAINS TUE NGT. MOST OF THE STORMS SHOULD PUSH SE OF THE CWA BY
LATE THU NGT WITH THE CDFNT WEAKENING AS THE UPPER LEVEL SUPPORT
MOVES WELL N OF THE AREA. MAY STILL HAVE LINGERING POST FRONTAL
SHOWERS OVER THE SRN PORTION OF THE CWA FRI MRNG AS WEAK SHRTWVS
MOVE NEWD THROUGH THE AREA IN CONTINUED SWLY MID LEVEL FLOW WITH
LINGERING LOW LEVEL MOISTURE OVER SRN MO. A TRANQUIL PERIOD OF
WEATHER EXPECTED FOR FRI AFTN THROUGH AT LEAST SAT MRNG...AS A SFC
RIDGE MOVES EWD THROUGH THE AREA. THE CHANCE OF SHOWERS AND STORMS
WILL RETURN BY SAT AFTN OR NGT WITH RETURN FLOW BRINGING LOW LEVEL
MOISTURE BACK INTO THE CWA. APPEARS THAT THE GFS MODEL HAS SOME
FEEDBACK PROBLEMS AND MAY BE TOO QUICK BRINGING QPF TO MO ALREADY
ON SAT. BETTER CHANCE OF RAIN WILL OCCUR SUN AND SUN NGT AS BOTH
THE GFS AND ECMWF MODELS FORECAST AN UPPER LEVEL TROF AND
ASSOCIATED SFC LOW TO MOVE E-NEWD THRU THE AREA.

GKS

&&

.AVIATION...
/707 PM CDT WED MAY 12 2010/

WEAK OUTFLOW BDRY THRU THE SRN/SWRN PART OF STL METRO HAS BECOME
THE EFFECTIVE SYNOPTIC FNT...BUT IS EXPECTED TO BEGIN TO LIFT NWD
AGAIN ANY HOUR WHICH WILL SHIFT WINDS AROUND TO THE SE-S. MAIN
PCPN THREAT TONIGHT WILL BE FOR AREAS ALG/N OF THIS WRMFNT WHICH
WILL PAINT KUIN AS THE MAIN RECIPIENT OUT OF THE TAF SITES. VFR
CONDITIONS FOUND AT CNTRL MO AND STL METRO WILL ALSO PUSH INTO NRN
MO LATER THIS EVENING WITH NWD PUSH OF WRMFNT. DEVELOPING TSRA
ACTIVITY IN KS SHOULD MOVE EWD WITH THE CDFNT/DRYLN AND WILL
PRIMARILY IMPACT THE FA ON THURSDAY...NOT EXPECTED TO GET INTO STL
METRO UNTIL MID-LATE AFTN. MODELS SHOWING A DECENT SIGNAL OF
POST-FRONTAL PCPN LINGERING FOR SEVERAL HRS. WITH LO LEVEL JET
STREGTHENING OVHD TONIGHT...HAVE WENT AHEAD AND ADDED IN LLWS TO
ALL TAF SITES...AND THIS WILL MIX DOWN AS GUSTY SWLY SFC WNDS ON
THURSDAY AHD OF CDFNT. MVFR CIGS BUILDING IN BHND CDFNT.

SPECIFICS FOR KSTL...TIMED THE OUTFLOW BDRY THRU BY 02Z...BUT
UNCERTAINTY EXISTS UNTIL THIS BEGINS TO MOVE AGAIN. ONCE IT DOES
MOVE...ANTICIPATE IT TO MOVE RAPIDLY AS DEVELOPING LO PRES WAVE
SURGES WRMFNT NWD. OTHERWISE...SEE ABOVE.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-KNOX MO-
     LEWIS MO-LINCOLN MO-MARION MO-MONITEAU MO-MONROE MO-
     MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-SHELBY MO-ST.
     CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO-WARREN MO.

IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ADAMS IL-BROWN IL-
     CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, May 12, 4:07 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT WED MAY 12 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
407 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA TONIGHT AS A
COLD FRONT APPROACHES. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER NORTHEAST AND CENTRAL MISSOURI AS WELL AS A PORTION
OF WEST CENTRAL ILLINOIS. THUNDERSTORMS ACROSS THIS AREA MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. VERY HEAVY
RAINFALL FORM THESE STORMS MAY LEAD TO FLASH FLOODING TONIGHT. A
FLASH FLOOD WATCH IS IN EFFECT TONIGHT ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS
THURSDAY AND THURSDAY NIGHT AS A COLD FRONT MOVES SOUTHEASTWARD
THROUGH THE AREA. A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS. ADDITIONAL HEAVY RAINFALL MAY LEAD TO FLASH FLOODING AS
WELL THURSDAY. A FLASH FLOOD WATCH CONTINUES IN EFFECT THURSDAY
ACROSS CENTRAL AND NORTHEAST MISSOURI AND A PORTION OF WEST
CENTRAL ILLINOIS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON FRIDAY ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS. THE CHANCE OF THUNDERSTORMS WILL
RETURN TO CENTRAL AND EASTERN MISSOURI SATURDAY AFTERNOON OR NIGHT
AND TO MOST OF THE AREA SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

In the hours before

Local storm report, May 12, 7:43 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
743 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             EDINA                   40.17N  92.17W
05/12/2010  E0.25 INCH       KNOX               MO   TRAINED SPOTTER

&&

BYRD
Special weather statement, May 12, 8:32 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
832 PM CDT WED MAY 12 2010

MOZ018-019-026-130215-
KNOX MO-LEWIS MO-SHELBY MO-
832 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...WESTERN LEWIS AND NORTHERN
SHELBY COUNTIES UNTIL 915 PM CDT...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARENCE...OR 8 MILES EAST OF MACON...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDINA...
  PLEVNA...
  STEFFENVILLE...
  KNOX CITY...
  GREENSBURG...
  LA BELLE...
  LEWISTOWN...
  COLONY...
  LEONARD...
  BETHEL...
  NOVELTY...
  HURDLAND...
  NEWARK...
  BARING...
  MONTICELLO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:50 PM CDTTornado WarningLSXKnox, Lewis, Shelby40 min
May 12, 9:04 PM CDTRiver Flood WarningLSXMarion4 days
May 12, 9:31 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis34 min
May 13, 1:46 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway29 min
May 13, 2:52 AM CDTFlash Flood WarningLSXKnox, Lewis, Shelby6 hr
May 13, 4:39 AM CDTFlash Flood WarningLSXBoone, Moniteau6 hr
May 13, 8:01 AM CDTAreal Flood WarningLSXKnox, Lewis, Shelby12 hr
May 13, 10:30 AM CDTRiver Flood WarningLSXJefferson, Saint Louis17 days
May 13, 10:40 AM CDTAreal Flood WarningLSXBoone48 hr
May 13, 12:11 PM CDTRiver Flood WarningLSXLewis7 days
May 13, 12:11 PM CDTRiver Flood WarningLSXMarion7 days
May 13, 12:11 PM CDTRiver Flood WarningLSXMarion7 days
May 13, 12:11 PM CDTRiver Flood WarningLSXMarion11 days
May 13, 12:11 PM CDTRiver Flood WarningLSXRalls9 days
May 13, 12:11 PM CDTRiver Flood WarningLSXPike11 days
May 13, 12:11 PM CDTRiver Flood WarningLSXPike12 days
May 13, 12:11 PM CDTRiver Flood WarningLSXLincoln12 days
May 13, 12:11 PM CDTRiver Flood WarningLSXSaint Charles17 days
May 13, 12:11 PM CDTRiver Flood WarningLSXSaint Charles16 days
May 13, 12:11 PM CDTRiver Flood WarningLSXSaint Louis, City of Saint Louis14 days
May 13, 6:05 PM CDTRiver Flood WarningLSXMonroe4 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.